Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Quad Cities, IA

April 9, 2001Cedar County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 9, 2001, 8:29 AM CDT for Cedar County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 8:29 AM CDT (13:29 UTC)
Expired
Apr 9, 2001, 9:15 AM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Cedar County, IA

The radar

The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 8:40 AM CDTHail 0.75Lime City, IAPenny sized hail reported by trained storm spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 091329
SVRMLI
IAC031-091415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 AM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA

* UNTIL 915 AM CDT

* AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES SOUTHWEST OF TIPTON...
  OR 6 MILES NORTHEAST OF WEST LIBERTY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  9 MILES SOUTH OF TIPTON BY 835 AM CDT.
  8 MILES SOUTH OF BENNETT BY 855 AM CDT.

THIS SEVERE THUNDERSTORAM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.


HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:29 AM CDT, 6 hours earlier.

Area forecast discussion, Apr 9, 2:29 AM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT SUN APR 8 2001

LINES OF THUNDERSTORMS ACROSS NW HALF FORECAST AREA OCCURRING ALONG
NOSE OF H850 40 KT JET AND ALONG SURFACE WARM FRONT. WARM FRONT
EXTENDED FROM SURFACE LOW OVER N CENTRAL KS NE TO NEAR DSM ALONG
I-80 AND JUST N OF QUAD CITIES EAST TO NEAR SBN. KDVN 88D SHOWING A
COUPLE OUTFLOW BOUNDARIES THAT WILL INTERSECT WITH MAIN LINES
SOUTHERN CWA TO CONTINUE THREAT OF SEVERE STORMS OVER NEXT SEVERAL
HOURS. SW FLOW ALOFT CONTINUES WITH UPPER LOW OVER PAC NW AND
IMBEDDED SHORTWAVES TO MOVE OVER FORECAST AREA THROUGH MIDWEEK.
FORECAST CHALLENGE WILL BE INITIAL WORDING FOR DEPARTING COMPLEX
THIS MORNING AND THEN POPS FOR TUESDAY NIGHT AND WEDNESDAY EVENT.

ETA HAD BEST HANDLE ON SURFACE LOW POSITION AT 06Z...BUT BLEND OF
ETA AND AVN QPF GOOD FIT TO CURRENT RAIN AREA. IN UPPER LEVELS...NGM
IS FASTER AND DEEPER WITH LOW TO EJECT OUT OF SW WEDNESDAY...WITH
ETA AND AVN SLOWER AND FOLLOWED. LOCATION OF SURFACE LOW AND WARM
FRONT WILL BE CRITICAL TO LOCATION OF PRECIP...AND FOLLOWING
SLIGHTLY SLOWER ETA PLACES LOW IN SE IA BY 18Z WITH W CENTRAL IL
REMAINING IN WARM SECTOR AND BEST CHANCE FOR TSRA REDEVELOPMENT IN
AFTERNOON. AREAS TO NORTH AND WEST WILL WORD AS MAINLY MORNING
CHANCES.

FRONT PUSHES BACK SOUTH OF FORECAST AREA LATE MONDAY BEFORE NEXT LOW
DEVELOPING IN EASTERN CO PUSHES IT BACK NORTH AT H850 TO BISECT
FORECAST AREA AGAIN BY LATE TUESDAY. WITH SIMILAR SCENARIO TO
TONIGHT...BUT MUCH STRONGER LOW LEVEL JET AND AND UPPER
DIVERGENCE...WILL CONTINUE WITH LIKELY POPS WITH MENTION OF HEAVY
RAINFALL TUESDAY NIGHT. MAX TEMPERATURES WILL REMAIN A TOUGH CALL
WITH GUIDANCE GOING LOWER 60S NORTH TO 80 SOUTH FOR TODAY. WILL
TEMPER THIS BACK SOME WITH MAINLY 60S NORTH AND 70S SOUTH BOTH TODAY
AND TUESDAY AS FRONTAL POSITION WILL BE CRITICAL.

.DVN...
IA...NONE.
IL...NONE./
MO...NONE.

SHEETS

In the hours before

Special weather statement, Apr 9, 5:25 AM CDT, 3 hours 4 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT MON APR 9 2001

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

LOW PRESSURE WILL MOVE EAST ALONG A WARM FRONT ACROSS SOUTHERN IOWA
INTO NORTH CENTRAL ILLINOIS BY EVENING. THIS MAY PRODUCE A FEW
AFTERNOON THUNDERSTORMS ALONG AND NORTH OF THE FRONT IN SOUTHEAST
IOWA AND WESTERN ILLINOIS. THERE IS A SLIGHT RISK OF STORMS
BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND IN FAR EASTERN
IOWA LATE IN THE AFTERNOON AND THEN IN WESTERN ILLINOIS EARLY IN THE
EVENING.

THE AREA WILL SEE A BREAK FROM THUNDERSTORMS TONIGHT AND EARLY
TUESDAY BEFORE ANOTHER ROUND OF ACTIVE WEATHER ARRIVES FOR TUESDAY
NIGHT AND WEDNESDAY. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE
NORTHEAST ACROSS THE AREA LATE TUESDAY. THIS WILL PUSH A WARM
FRONT BACK NORTH INTO SOUTHERN IOWA AND NORTHERN ILLINOIS. THERE IS A
A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 80 IN THE QUAD CITIES OUTLOOK AREA FOR LATE TUESDAY.
THE RETURN OF DEEP MOISTURE FROM THE GUL8F OF MEXICO WILL ALSO BRING
THE POTENTIAL FOR HEAVY RAIN AND POSSIBLY FLASH FLOODING.

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...BUT MAY BE
NECESSARY TUESDAY.

SHEETS
Local storm report, Apr 9, 5:46 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    2 N CENTER PT             IA   .5 INCH HAIL
04/08/01   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0230 AM    DAVENPORT                 IA   .25 INCH HAIL
04/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0234 AM    MUSCATINE                 IA   .25 INCH HAIL
04/09/01   MUSCATINE                      REPORTED BY COOPERATIVE
                                          OBSERVER.

0243 AM    BETTENDORF                IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0310 AM    ERIE                      IL   .25 INCH HAIL
04/09/01   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

0320 AM    GALVA                     IL   .25 INCH HAIL
04/09/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0337 AM    NEPONSET                  IL   .25 INCH HAIL
04/09/01   BUREAU                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 9, 6:20 AM CDT, 2 hours 9 minutes before
LOCAL STORM REPORT...FINAL EVENT SUMMARY...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    GREELEY                   IA   1 INCH HAIL
04/08/01   DELAWARE                       REPORTED BY STORM
                                          SPOTTER.

0849 PM    COLESBURG                 IA   1 INCH HAIL
04/08/01   DELAWARE                       REPORTED BY STORM
                                          SPOTTER.

0928 PM    6 NW KEYSTONE             IA   1 INCH HAIL
04/08/01   BENTON                         AT INTERSECTION OF
                                          HIGHWAYS 21 AND E36.
                                          REPORTED BY STORM
                                          SPOTTER.

0946 PM    GARRISON                  IA   .88 INCH HAIL
04/08/01   BENTON                         REPORTED BY STORM
                                          SPOTTER.

1015 PM    2 N CENTER PT             IA   .5 INCH HAIL
04/08/01   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

1048 PM    9 NE VINTON               IA   FUNNEL CLOUD
04/08/01   BENTON                         REPORTED BY STORM
                                          SPOTTER.

1056 PM    2 NW QUASQUETON           IA   .75 INCH HAIL
04/08/01   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.  ON HIGHWAY W35.

1125 PM    MT AUBURN                 IA   .5 INCH HAIL
04/08/01   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1142 PM    2 W ROWLEY                IA   .5 INCH HAIL
04/08/01   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.  AT
                                          INTERSECTION OF
                                          HIGHWAYS 150 AND D47.

1142 PM    2 W ROWLEY                IA   SMALL STREAM FLOODING
04/08/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1222 AM    2 SW DUBUQUE              IA   .5 INCH HAIL
04/09/01   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1240 AM    EAST DUBUQUE              IL   .5 INCH HAIL
04/09/01   JODAVIESS                      REPORTED BY STORM
                                          SPOTTER.

1240 AM    GALENA                    IL   .5 INCH HAIL
04/09/01   JODAVIESS                      REPORTED BY STORM
                                          SPOTTER.

0157 AM    BLUE GRASS                IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0157 AM    WEST CHESTER              IA   .75 INCH HAIL
04/09/01   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.

0220 AM    BLUE GRASS                IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 AM    DAVENPORT                 IA   .25 INCH HAIL
04/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0234 AM    MUSCATINE                 IA   .25 INCH HAIL
04/09/01   MUSCATINE                      REPORTED BY COOPERATIVE
                                          OBSERVER.

0243 AM    BETTENDORF                IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0310 AM    ERIE                      IL   .25 INCH HAIL
04/09/01   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

0320 AM    GALVA                     IL   .25 INCH HAIL
04/09/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0337 AM    NEPONSET                  IL   .25 INCH HAIL
04/09/01   BUREAU                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:26 PM CDTSevere Thunderstorm WarningDVNDelaware49 min
Apr 8, 9:30 PM CDTSevere Thunderstorm WarningDVNBenton45 min
Apr 8, 10:06 PM CDTSevere Thunderstorm WarningDVNLinn24 min
Apr 8, 10:20 PM CDTTornado WarningDVNBenton40 min
Apr 8, 10:40 PM CDTSevere Thunderstorm WarningDVNBuchanan50 min
Apr 9, 1:37 AM CDTSevere Thunderstorm WarningDVNWashington38 min
Apr 9, 8:54 AM CDTSevere Thunderstorm WarningDVNScott66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.